Latisse and Dark Spots On Eyes: Dr. Herzog Weighs In
Dark spots on eyes are an unlikely side effect of Latisse, according to dermatologist Dr. Jo Herzog, who explains the how and why behind the warning on the Latisse label. She shares this information in response to the following question from a Family Savvy reader.
Question: Dr. Jo, I want to try Latisse but heard that it can cause dark spots on some eyes. Can you tell me if this is true? Thanks so much! Karen
Thanks for your question. We get lots of questions about Latisse (bimatoprost opthalmic solution) in our office, so I think that a discussion would be helpful to everyone. I have had several patients ask about the risk of dark spots, so this is the perfect time to address this issue on Family Savvy.
Latisse is a formulation that is marketed to enhance the growth of eyelashes. Most people that use this product do grow long dark eyelashes–some so long that they need to be trimmed periodically. It takes about 12 weeks to see a real difference. This product can also enhance the growth of eyebrows if desired and placed on brow area. A few people (like me) will grow long lashes, but they will be lightly pigmented and will need mascara to make them apparent.
When marketed, this product came with warning about darkening of the eyes. The intention was to warn those that had certain eye colors that this product could change their color. I believe that this would only happen if this is applied in the eyes; furthermore, this warning was targeted mostly to those that have light eyes with specks of brown pigment in them already. I do not think that the intent was to tell you that it will turn the whites of your eyes brown.
The drug that Latisse is made from has been around for many years, and it has been used IN the eye by eye doctors. They have noted that it can cause darkening of the skin under the eye when dripped there, and that is why it is only recommended to be used on the upper lash line.
Personally, I have never seen Latisse cause darkening of the skin or darkening of eyes. Still, we caution patients to try not to get this in their eyes, as this is not where it belongs.
Hope this answered your question and that your lashes grow long and lovely.
Have a good week,
I had been using bimataprost for 4 months too and experienced something similar. I thought it was due to my age (almost 40). I won’t be using Latisse or any generics again! The prostaglandin prevents the formation of new fat cells and the existing fat cells basically starve, leaving sunken tired eyes. I think my eyes have “fattened up” a bit since I stopped using it, so I am hoping for a full recovery. Katie Lyn